Are you taking an oral antibiotic and your eyes starting to give you trouble? This may be something worth looking into. According to a new Canadian Study, a popular class of antibiotics, including Levaquin, were recently linked to a higher risk of so-called retinal detachment. This is a condition in which light-sensitive optical tissue separates from the eyeball’s gel, explained FoxNews.
Retinal detachment typically appears with lines, dots, or so-called “floaters” appearing across one’s line of vision. The condition can lead to permanent blindness if not surgically treated within a few days of onset, FoxNews also said.
The study revealed that patients being treated on an emergency basis by ophthalmologists were five times likelier to be taking Levaquin or other fluoroquinoines, such as levofoxin—Zoxan, Proquin and Cipro—and levofloxacin—Levaquin, Cravit, versus those patients who did not suffer from retinal detachment. “We know that these drugs are toxic to connective tissue and cartilage,” said Mahyar Etminan, the study’s lead author, wrote FoxNews. Prior studies have linked fluoroquinolones, such as Levaquin, with damage to Achilles and shoulder tendons.
“We wanted to see whether this damage also may translate in the eye, because there’s lots of connective tissue in the eye,” Etminan, from the Child and Family Research Institute of British Columbia in Vancouver, told Reuters Health.
Retinal detachment is rare, Etminan concluded, “but because the condition is quite serious, I don’t think it would hurt to let someone know… if you notice these flashes of light or floaters, be sure you get it checked out,” FoxNews warned.